Thunderstorm Wind, Barton
- When
- July 14, 12:22 PM CST to 12:23 PM CST
- Where
- Barton County, 2.79 mi WNW of Stickney
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.640, -98.870
This was an estimated wind gust.
A line of severe thunderstorms developed across portions of western Nebraska early of the morning of July 14th. These storms quickly expanded in coverage as they progressed southeastward into north-central Kansas by late morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of severe thunderstorms developed across portions of western Nebraska early of the morning of July 14th. These storms quickly expanded in coverage as they progressed southeastward into north-central Kansas by late morning. Storms pushed through much of the eastern 2/3rds of Kansas causing widespread wind damage with recorded wind gusts up to 85 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 11:57 AM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1257 PM CDT Fri Jul 14 2023 .SHORT TERM...(Today through Sunday night) Issued at 240 AM CDT Fri Jul 14 2023 Ongoing convection across the region, extending across northeastern Oklahoma at 0700z, is primarily supported by low level moisture transport. Some of this convection has crept up into southern Kansas. The main challenge with this is its evolution through the morning hours. A number of the 00Z models, especially the NAM, presents convective development over southern Kansas with a fair amount of a heavy rainfall threat. (This given precipitable water values exceeding 130% of normal). That said, the CAMS have trended south and east and that trend is what I believe we are seeing observed with the convection in Oklahoma. Therefore, have backed off a bit on the heavy rainfall threat for Kansas this morning because of the lack of confidence. Overall synopsis shows an upper level high over the southwestern U.S. with more of a zonal fast flow regime over the region. This will become more meridional during the upcoming week, but will nonetheless allow for shortwaves in the mean flow to move through the region, causing semi-regular intervals of precipitation chances. Surface analysis at 0700z shows somewhat of a diffuse front extending from central Iowa into central Nebraska. This will move south today as one of these shortwaves in the mid and upper levels moves through. There is enough deep layer shear to justify severe storm chances this afternoon and evening as the boundary moves through. This will be mainly a hail/wind threat. Confidence moderate for precipitation across the forecast area. We are pretty confident that some of these will be severe. .LONG TERM...(Monday through Thursday) Issued at 240 AM CDT Fri Jul 14 2023 Main challenges are the heat midweek as well as the precipitation chances. After the next shortwave moves through, midlevel heights build, allowing heat to build back into the region. Midweek temperatures continue to trend warmer with highs reaching 100 in the forecast area on Tuesday, Wednesday and Thursday. Heat indices remain below advisory levels with dewpoints forecast in the 60s. However, confidence is quite low of that continuing. Would not be surprised to see higher dewpoints given the amount of evapotranspiration from the corn at maximum and the relatively moist ground. The High Plains remains very active through the forecast period. Given the flow vectors bringing the convection toward the forecast area, cannot rule out some level of storm threat almost daily from this flow regime. Pretty high confidence of the active pattern continuing. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1248 PM CDT Fri Jul 14 2023 Challenge: Severe thunderstorms this afternoon/evening Thunderstorms have developed ahead of and along the main synoptic front. This activity has moved into north central Kansas and will push south through the rest of the afternoon and evening. These storms could produce winds to 50-60kts as well as hail up to ping pong ball size. Since the storms are already ongoing, this was used to approximate timing for both the arrival and exit. Timing may need to be adjusted and quickened depending on the track of the complex. The main focus is of course in the next six hours with much of the activity exiting the state of Kansas by likely 3Z or so. Cloud cover should clear out for Saturday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 90 68 90 69 / 50 70 10 0 Hutchinson 90 65 92 67 / 60 70 0 0 Newton 89 66 90 68 / 60 70 0 0 ElDorado 88 66 89 67 / 50 70 10 0 Winfield-KWLD 89 68 90 68 / 40 60 10 0 Russell 91 64 90 65 / 60 40 10 10 Great Bend 91 65 90 65 / 50 50 0 10 Salina 93 66 92 67 / 60 60 0 10 McPherson 89 65 91 67 / 60 70 10 0 Coffeyville 90 69 90 67 / 50 70 10 0 Chanute 89 68 91 67 / 40 60 10 0 Iola 89 67 90 66 / 50 70 10 0 Parsons-KPPF 90 68 90 67 / 40 70 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KRC LONG TERM...KRC AVIATION...VJP
Hazardous Weather Outlook National Weather Service Wichita KS 1212 PM CDT Fri Jul 14 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151715- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1212 PM CDT Fri Jul 14 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Heat indices will be near 100 degrees this afternoon across much of the area. Severe storms will possible across central Kansas this afternoon and move southeast across the entire area by this evening. The main threats with these storms will be quarter sized hail and damaging wind gusts of 70 to 75 mph. Heavy rainfall can also be expected which could result in minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat indices will range from 100 to 105 degrees across much of the area Monday through Thursday afternoon. Storm chances will gradually increase during the week as storm systems move off the High Plains toward central and eastern Kansas. At this time, widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict KC/Ketcham
Preliminary Local Storm Report
National Weather Service Wichita KS
812 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 AM Rain 5 NE Winfield 37.31N 96.90W
07/14/2023 M3.20 inch Cowley KS Public
Overnight rainfall total.
&&Preliminary Local Storm Report
National Weather Service Wichita KS
1019 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 4 ENE Udall 37.42N 97.05W
07/14/2023 M3.34 inch Cowley KS Cocorahs
24 hour rainfall total
0720 AM Rain Dexter 37.18N 96.72W
07/14/2023 M2.35 inch Cowley KS Cocorahs
In the past 24 hours
0723 AM Rain 5 SSE Cambridge 37.24N 96.64W
07/14/2023 M1.93 inch Cowley KS Cocorahs
24 hour value
&&Special Weather Statement
National Weather Service Wichita KS
1156 AM CDT Fri Jul 14 2023
KSZ032-141800-
Russell KS-
1156 AM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southwestern Russell
County through 100 PM CDT...
At 1155 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gorham, or over Walker, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Russell and Gorham.
This includes Interstate 70 between Mile Markers 175 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3899 9904 3901 9890 3875 9881 3872 9904
TIME...MOT...LOC 1655Z 258DEG 9KT 3888 9904
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CARUSOSpecial Weather Statement
National Weather Service Wichita KS
113 PM CDT Fri Jul 14 2023
KSZ032-047-048-141915-
Ellsworth KS-Russell KS-Barton KS-
113 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of western Ellsworth,
southeastern Russell and northeastern Barton Counties through 215 PM
CDT...
At 112 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Holyrood, or 10 miles south of Wilson, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilson, Holyrood, Dorrance and Lorraine.
This includes Interstate 70 between Mile Markers 211 and 212.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kansas.
&&
LAT...LON 3884 9867 3885 9834 3852 9828 3852 9832
3861 9869
TIME...MOT...LOC 1812Z 250DEG 12KT 3868 9852
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CARUSOSpecial Weather Statement
National Weather Service Wichita KS
116 PM CDT Fri Jul 14 2023
KSZ033-141915-
Lincoln KS-
116 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of central Lincoln
County through 215 PM CDT...
At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sylvan Grove, or 8 miles west of Lincoln, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincoln and Sylvan Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central Kansas.
&&
LAT...LON 3892 9840 3910 9840 3915 9811 3889 9809
TIME...MOT...LOC 1816Z 269DEG 11KT 3902 9831
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
CARUSOThe Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
40 thunderstorm wind, 2 hail. Local standard time, as filed.
This was an estimated wind gust.
This was a measured wind gust.
The observer in Claflin reported 65 to 70 mph winds and tree damage in down.
This was a measured wind gust.
This was a measure wind gust from Great Bend Municipal Airport.
There was a report of estimated 60 to 70 mph winds.
Four-inch diameter tree limbs broken along with a couple of larger, but weaker, branches. Powerlines are also down leaving parts of the city of Lyons without power.
There was a report of widespread tree damage in Lyons. The winds were estimated to be around 70 mph.
This was a measured wind gust at Salina Regional Airport.
There was a report of 6-inch diameter tree limb down.
This was a measured wind gust at Hutchinson Municipal Airport.
A trained spotter estimated wind gusts to be around 50 to 60 mph.
This was a measured wind gust.
Penny sized hail was falling with torrential rainfall.
There was an estimated six-inch tree branches down at the Marion County Courthouse.
There was a report of a roof partially blown off at the municipal airport in Marion.
There were six-inch tree branches downed.
This was an estimated wind gust.
This was an estimated wind gust.
There was a 21-inch diameter tree down at Vine and Maple.
There was a report of 4-inch diameter tree limbs down.
There were multiple reports of power lines and tree limbs down.
This was an estimated wind gust.
This was a measured wind gust.
There were 4 to 6-inch tree limbs and power lines down.
There was widespread 4 to 6-inch tree limbs down in Hamilton. Some of the limbs were 12 inches in diameter.
There was a report of a semi trailer blown over on Highway 54. There were also multiple power lines down across the county.
This was an estimated wind gust.
This was a measured wind gusts at Chanute Martin Johnson Airport.
Winds were estimated to be around 60 to 70 mph.
This was measured at Chanute Martin Johnson Airport.
The Kansas Mesonet site near Yates Center reported an 85 mph wind gust.
This was a measured wind gust at Strother Field.
This was a measured wind gust at Allen County Airport.
There was a delayed report of trees down and the power was out in Moran.
It was reported that trees and power lines were down.
There was a report of power lines down in Erie.
A tree was reported down in Independence.
It was reported that trees and powerlines were down.
This was a measured wind gust from a trained spotter.
There were reports of several trees and power lines down in Independence.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123088, 1123089, 1123132, 1123133, 1123135, 1123081, 1123136, 1123091, 1123137, 1123140, 1123108, 1123143, 1123146, 1123160, 1123082, 1123096, 1123110, 1123097, 1123162, 1123164, 1123099, 1123100, 1123098, 1123168, 1123166, 1123103, 1123117, 1123106, 1123177, 1123176, 1123179, 1123181, 1123184, 1123189, 1123186, 1123129, 1123125, 1123112, 1123119, 1123127, and more.